Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
125 Doctors are Online

Strep throat, skin rash, allergic reaction, skin peeling, antibiotic, benadryl, steroid. Diagnosis?

User rating for this question
Very Good
Answered by
Practicing since : 2001
Answered : 9816 Questions
Question
My grandson received an antibiotic for strep throat at the end of the time 10 days, he developed a rash on his entire body, top to feet. Dr. said it was an alergic reaction to the medicine, he had spots that looked like measles and not hives, he was given benedril and steriod and the condition worsened after second dose, face cleared slightly, now th patches are peeling like with a sunburn. Patches are splochy in shape and range from red to sort of a light purple. What is it that he has?
Posted Thu, 26 Apr 2012 in Child Health
 
 
Answered by Dr. Rakhi Tayal 4 hours later
Hello XXXXXXX

Thanks for your query.

From your description it seems that your grandson has developed an allergic rash but not likely to be due to the antibiotic he took. Drug allergy is more likely to develop after taking 1-2 doses of the drug. Skin rashes, hives, itching, swelling and wheezing are commonly seen as a result of allergy.There is no way to prevent development of allergy.

If you have a known drug allergy, avoiding the medication is the best way to prevent an allergic reaction. Most simple rashes improve with gentle skin care and avoiding irritating substances. You can help the improvement by
* Avoid scrubbing your skin.
* Use as little soap as possible. Use gentle cleansers instead.
* Avoid applying cosmetic lotions or ointments directly on the rash.
* Use warm (not hot) water for cleaning. XXXXXXX dry, don't rub.
* Eliminate any newly added cosmetics or lotions.
* Leave the affected area exposed to the air as much as possible.
* Try calamine medicated lotion.
* Hydrocortisone cream (1%) is available without a prescription and may soothe many rashes.
The patches usually take 5-7 days to disappear.
If the patches become more of purple rather than red then you must consult his pediatrician.

I hope this information has been both informative and helpful for you. If there are additional concerns, I am available for your followups.

Regards,
Above answer was peer-reviewed by
 
Follow-up: Strep throat, skin rash, allergic reaction, skin peeling, antibiotic, benadryl, steroid. Diagnosis? 1 hour later
Is it possible, due to his face pealing and the fever being persistent, that he may have Kawasaki Disease? His lips are bright red and slightly cracked. He was on acetametaphine (sorry about spelling). He has swollen feet and hands. I understand that it is uncommon here, but some of the signs and his age and sex put him at risk.
XXXXXXX
 
 
Answered by Dr. Rakhi Tayal 2 hours later
Hello XXXXXXX

Thanks for writing back.

In Kawasaki's disease redness of whole body including palms and hands is seen and not sunburn like rashes.

Secondly it is associated with palpable lymph nodes- small swellings in the neck,etc at various parts of the body plus the child feels pain all over the body specially in limbs due to arthralgia.

Your grandson has an allergic rash most likely as allergy is also associated with generalized body swelling. Still to be very sure you can get his kidney and liver function tests done from any laboratory.
Acetaminophen for fever is an extremely safe drug and should not be the cause of your worry.

Hope I have answered your query. .
Wish him an early recovery.
Regards

Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Drug/Medication

The user accepted the expert's answer

Ask a Pediatrician

©2014 Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions